A 14 year old boy was brought to A&E disorientated and agitated. He had been walking on a residential street at approximately 11pm, passers-by had called an ambulance.
His GCS was 14/15 (E4 V4 M6). He was able speak, but was confused and was unable to give a history of where he had been or what had happened to him. He reported that he was fit and well, with no previous medical history. He denied any alcohol or illicit drug use.
He was afebrile, tachycardic at 140/min blood pressure was 135/92, saturations were 100% in air.
Examination did not reveal any evidence of injury or assault. He was noted to have dilated pupils bilaterally, though they were normally reactive to light. He was not cooperative with a full neurological examination, but no gross neurological deficit was identified. Cardiovascular respiratory and abdominal examination was unremarkable.
What are your differential diagnoses?
Seizure or recovering from a previous seizure
Intoxication / poisoning
Intracranial infection (meningitis/encephalitis)
Shock (hypovolaemic, distributive and cardiogenic)
Raised intracranial pressure
What would be your initial management plan?
Contact parents/carers, attempt to obtain a collateral history
Bloods (Blood sugar/FBC/U&E/LFT/CRP/Blood Gas/Ammonia)
Make appropriate safeguarding contacts/referrals
He remained disorientated and agitated in the ED, though his heart rate settled. A blood gas, blood sugar, biochemistry and blood count were normal. A rapid toxicology screen of his urine was negative. A CT head was performed which was normal.
He was observed in the ED environment and his behaviour normalised. On further questioning he said he had been with friends in a park when he had felt unwell and gone for a walk to ‘get some air’. He could not recall arriving at hospital or events directly preceding that. He was admitted to the paediatric ward overnight and remained well, with a normal GCS, further investigation was not pursued as he was now well.
The following day his mother informed the ward doctor that she been told by the young man’s sibling that he had been smoking a cannabis-like ‘legal high’. When asked directly the young man admitted that was indeed the case. He remained well and fully orientated, he was discharged later that day.
He was already known to social services and the episode was discussed with his social worker. He was referred to the local young people’s drug and alcohol service.
A child or young person with a reduced GCS can be a diagnostic challenge. A careful analysis of history and examination findings is always vital.
A guideline has been developed by the RCPCH “The management of children and young people with an acute decrease in conscious level” – it covers assessment, investigation and management and is accompanied by a useful flowchart.
‘Legal highs’ or ‘new psychoactive substances’ are being encountered more frequently in Emergency departments. A negative toxicology test at the bedside may not be as sensitive a test as it once was. Toxbase has useful information on mangement of many specific new pyschoactive substances as well as classes of substances.
See also – the Glasgow Royal Hospital for Sick Children guideline “new psychoactive substances in the emergency department”